MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS 3.5/4.5 PP DIS FEM PL R 20H 405MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. EVOS 3.5/4.5 PP DIS FEM PL R 20H 405MM; PLATE, FIXATION, BONE
Catalog Number 72585220
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Failure of Implant (1924); Deformity/ Disfigurement (2360); No Clinical Signs, Symptoms or Conditions (4582); Loss of fracture reduction (4901)
Date of Event 05/29/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, after an internal fixation surgery had been performed on an unknown date, the plate and screws of one (1) evos 3.5/4.5 pp dis fem pl r 20h 405mm pulled out of the patient's bone.This adverse event was solved by a revision surgery on (b)(6) 2025, in which the hardware was removed.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
H11: internal complaint reference (b)(4).H2: corrected data: h6: health effect - clinical code.H3, h6: the associated device was returned and evaluated.The visual inspection revealed the threaded slots and tabs deformed in several areas.The inferior surface is scratched and scuffed.The clinical/medical investigation concluded that, the x-rays confirm the report that the plate and screws had pulled out of the bone as well as bowing of the femoral shaft.Based on the limited information provided, the definitive clinical root cause of the reported adverse event could not be determined.Although we could not rule out a compromised bone quality due to the patient¿s age, trauma, mechanical overload, premature weight bearing, nutritional status, micromotion at the implant site, or delayed fracture healing as likely contributing factors.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for evos¿ plating system revealed in warnings section that it is extremely important to select the appropriate size and type components.Failure to use the largest possible components or improper positioning may result in loosening, bending, cracking, or fracture of the device or bone or both.Besides, the precautions section stablishes that postoperative instructions to patients and appropriate nursing care are critical.Early load bearing substantially increases implant loading and increases the risk of loosening, bending or breaking the device.Early load bearing should only be considered where there are stable fractures with good bone-to-bone contact.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed the threaded slots and tabs deformed in several areas.The inferior surface is scratched and scuffed.The clinical/medical investigation concluded that, the x-rays confirm the report that the plate and screws had pulled out of the bone as well as bowing of the femoral shaft.Based on the limited information provided, the definitive clinical root cause of the reported adverse event could not be determined.Although we could not rule out a compromised bone quality due to the patient¿s age, trauma, mechanical overload, premature weight bearing, nutritional status, micromotion at the implant site, or delayed fracture healing as likely contributing factors.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for evos¿ plating system revealed in warnings section that it is extremely important to select the appropriate size and type components.Failure to use the largest possible components or improper positioning may result in loosening, bending, cracking, or fracture of the device or bone or both.Besides, the precautions section stablishes that postoperative instructions to patients and appropriate nursing care are critical.Early load bearing substantially increases implant loading and increases the risk of loosening, bending or breaking the device.Early load bearing should only be considered where there are stable fractures with good bone-to-bone contact.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS 3.5/4.5 PP DIS FEM PL R 20H 405MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22288681
Report Number1020279-2025-01090
Device Sequence Number8467855
Product Code HRS
UDI-Device Identifier00885556771136
UDI-Public885556771136
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K213126
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72585220
Device Lot Number22BM02881
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/29/2025
Supplement Date Received by Manufacturer09/22/2025
10/16/2025
10/22/2025
Initial Report FDA Received Date06/18/2025
Supplement Report FDA Received Date10/10/2025
10/17/2025
10/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown